Hail, Sioux
- When
- August 5, 1:40 AM CST to 1:41 AM CST
- Where
- Sioux County, 0.85 mi SE of Fairview
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.220, -96.490
As an upper-level jet streak moved into southeast South Dakota during the late evening of August 4, a cluster of storms developed in south central South Dakota along and in advance of a surface trough axis where elevated instability was over 2000 J/kg. These storms moved in a general east to southeast direction into northwest Iowa, becoming outflow dominant with damaging winds and even a rare…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As an upper-level jet streak moved into southeast South Dakota during the late evening of August 4, a cluster of storms developed in south central South Dakota along and in advance of a surface trough axis where elevated instability was over 2000 J/kg. These storms moved in a general east to southeast direction into northwest Iowa, becoming outflow dominant with damaging winds and even a rare nighttime tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 9:53 PM CST, 3 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1053 PM CDT Sat Aug 4 2018 .SHORT TERM...(This evening through Sunday) Issued at 334 PM CDT Sat Aug 4 2018 Per water vapor satellite drier air has begun to enter the CWA from west. At the surface, a weak trough will continue to slide through the area, bringing the potential for thunderstorms this evening into the overnight hours. However, with dry air/subsidence already sweeping through the region, any thunderstorm development looks to be isolated. In fact, Hi-Res guidance, including HRRR show minimal activity towards daybreak. That said, kept an isolated mention this afternoon and evening, and up to a 30 percent chance in the nighttime, mainly for southwest Minnesota. If storms do develop, one or two storms could become marginally severe with gusty winds as the main threat. Lows are expected from the mid to upper 60s. Various perturbations will continue to affect the area over the next few days in a quasi-zonal upper level flow. An upper-level shortwave trough will move over the central Dakotas on Sunday, while at the surface a cold front extending from the Upper Mississippi Valley to the Northern Plains will continue to slide southward into the CWA. Decent forcing will be in place thanks to the upper level jet and abundant surface moisture, with dewpoints in the upper 60s and low 70s ahead of the front. That said, scattered showers and thunderstorms return in the afternoon hours. With increasing low to mid level lapse rates and 0-6 km bulk shear (30-45 knots), strong to severe storms will be possible. .LONG TERM...(Sunday night through Saturday) Issued at 334 PM CDT Sat Aug 4 2018 Sunday night will have a better setup for thunderstorms and heavy rainfall. Scattered showers and thunderstorms will be on the increase through the overnight hours. Model soundings suggest a deep saturated layer over northwest Iowa and adjacent areas with PWATs near to slightly above 2 inches; therefore confidence in periods of heavy rainfall is increasing. Agreed with WPC in keeping the area under a slight risk of excessive rainfall. Several impulses of energy embedded in the flow aloft will continue to bring chances for showers and storms Monday and Tuesday. It does not look like a complete washout, but with diurnal heating isolated storms cannot be ruled out. Upper-level flow pattern changes by the middle of the week with the upper ridge building over region from the Pacific Northwest. Precipitation chances look minimal, though temperatures will trend slightly upward (near average for August normal) by the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1041 PM CDT Sat Aug 4 2018 Isolated thunderstorms will be possible across the area overnight, and could briefly affect TAF sites. There will be increasing chances across the area on Sunday afternoon and evening, with the greatest chances at KFSD and KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1050 PM CDT Sat Aug 4 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 053>056-060>062-066-067-060400- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Turner-Lincoln SD- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight A few thunderstorms could produce small hail and wind gusts to 50 mph during the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue on Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071- 060400- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton-Clay SD-Union- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible overnight and a few of the storms could become severe. The main threats would be wind gusts to 75 mph, hail to the size of half dollars and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue into Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM HAIL 3 WSW CANISTOTA 43.58N 97.35W
08/05/2018 M1.00 INCH MCCOOK SD TRAINED SPOTTER
HAIL BETWEEN HALF INCH AND ONE INCH.
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST 3 N MITCHELL 43.78N 98.04W
08/05/2018 M67 MPH DAVISON SD ASOS
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM HAIL 3 N SIOUX FALLS 43.59N 96.73W
08/05/2018 M0.75 INCH MINNEHAHA SD NWS EMPLOYEE
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND DMG 1 ESE SIOUX FALLS 43.54N 96.70W
08/05/2018 MINNEHAHA SD PUBLIC
VIA SOCIAL MEDIA. TREES DOWN AND POWER OUT
AT CHERRY ROCK PARK.
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND GST 4 WNW ROWENA 43.55N 96.63W
08/05/2018 E60 MPH MINNEHAHA SD NWS EMPLOYEE
FENCE AND TREE DAMAGE ALSO NOTED.
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM HAIL 3 ESE SIOUX FALLS 43.53N 96.68W
08/05/2018 E1.75 INCH MINNEHAHA SD PUBLIC
&&
AKThe Sioux Falls radar (KFSD), 45 km away, was scanning. The volume nearest the first event began at 07:38 UTC.
9 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Social media report of a large tree down in the city of Rock Rapids. Time estimated from radar.
Trees and power lines down all across town.
Social media reports of a large tree split by high winds. Time estimated from radar.
Scattered trees and power lines down across the entire town.
Numerous trees and power lines down in Sheldon. Some minor street flooding as well.
Measured wind gust by the Archer Fire Department. Heavy rainfall also reported.
Drone video revealed that a short duration QLCS tornado touched down across northwestern Buena Vista county. The tornado tracked southeast and was on the ground for less than a minute. Damage was limited to crops and some tree branches.
A five inch diameter tree was snapped in half.
Older barn and hog house destroyed. Heavy damage to newer machine shed. Fallen large limbs caused light damage to farm house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779288, 779290, 779291, 779292, 779293, 779294, 779295, 779303, 779296, 779297, 780632.